New Mexico, 2020

Funnel Cloud in New Mexico, July 24, 2020

July 24, 2020 · NWS EPZ · 1 event in 1 county or zone

A deep area of monsoonal moisture was located across the region with an upper trough over the west coast and an upper high over the southern plains. A couple of strong thunderstorms fired near the Arizona border in the late morning which produced a brief funnel cloud near Rodeo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep area of monsoonal moisture was located across the region with an upper trough over the west coast and an upper high over the southern plains. A couple of strong thunderstorms fired near the Arizona border in the late morning which produced a brief funnel cloud near Rodeo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 4:38 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 4:38 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
538 AM MDT Fri Jul 24 2020

.AVIATION...12Z TAF CYCLE...
Lower VFR conds expected through the period. West of the Rio Grande
Valley...SCT/BKN100 layers 250 with isolated BKN070CB -TSRA. Clouds
should slowly diminish through 16Z. Rio Grande Valley east...SCT100
few layers 200. Isolated BKN080 -SHRA until 15Z. Few areas of
1-3SM BR BKN005 until 15Z.

Developing over mountains around 18Z...BKN080CB with scattered -TSRA
and isolated OVC050CB 2-4SM +TSRA. These conditions will spread to
remainder of area after 21Z.

&&
Hefner

.PREV DISCUSSION...302 AM MDT Fri Jul 24 2020...

.SYNOPSIS...
Scattered to numerous thunderstorms expected west of the Rio
Grande today and Saturday with isolated to scattered storms
along and east of the river. Heavy rain and localized flooding
will be the main threat with the strongest and most persistent
thunderstorms. A general decrease in storm activity and coverage
is expected Monday through mid next week, but mountain storms
will remain with some isolated lowland activity possible as well.
High temperatures will be below average across much of the area
through early next week.

&&

.DISCUSSION...
.SHORT TERM...
Tropical moisture continues to feed into the CWA on deep southerly
flow between nearly stationary upper high over Oklahoma/Texas line
and to an upper low over southern Nevada lifting out to the
northeast. Both MIMIC-TPW and model PWs show moisture distribution
more even over the entire CWA (1.2-1.4"). So threat of heavy
rain/flooding remains. Am thinking the entire area in this threat
but perhaps a bit better chances west of the Rio Grande Valley due
to some additional energy aloft migrating up from northern Mexico to
the western CWA. Temperatures will continue the trend of lopping off
a few degrees each day. If our forecast high for El Paso today
proves correct, it will be the first day since July 1 for the high
to be below normal.

For tonight deep moisture advection continues as upper high only
drift slightly north/northeast. Meanwhile out west, a new upper
trough develops off the southern California coast to keep that deep
southerly flow going over our area.

&&

17

.LONG TERM...
Upper high to our east will begin to influence the moisture plume
over the region beginning as early as Saturday. Good and rather
deep moisture, and decent instability, will still remain across
much of the area, but will begin to pinch more towards the western
areas (west of the Rio Grande). As a result, this is where the
heaviest rains with localized flooding will be possible,
especially the Bootheel and areas northward, as the ground is
saturated from antecedent rainfall each of the past couple of
days. Overnight convection will be possible once again with
perhaps a cluster of thunderstorms pushing into the Bootheel, as
has been the case recently. Will have to watch this scenario for
flooding potential.

Upper high shoves moisture even farther west on Sunday, around the
continental divide and west into AZ. As a result, much of the
heavy rain and thunderstorm activity will remain across this area,
but surface dewpoints will be in the 50s elsewhere, so at least
isolated lowland/eastern area poppers will still be possible.
Again, heavy rains and a few strong wind gust will be the primary
threats with the strongest storms, including any storms that form
within the upslope of the Sacramento mountains.

Upper high continues to shift west and redevelops to the north of
the region. Resulting mid/upper flow is more easterly, which will
mix and ingest lower PWAT airmass into the region. Scattered
mountains POPs and isolated lowland POPs will be consequent of
this pattern, which looks to continue through at least mid next
week. All the while, high temperatures will be below average
most areas.

&&

35

.FIRE WEATHER...
Tropical moisture persisting through Sunday across most of the
area, with continued widespread showers and thunderstorms.
Moisture levels suggest some threat for heavy rain and flooding
through this early period. Strong wind potential fairly low, but
wind gusts of 35-45 mph still possible with these storms. Upper
high shifting more over New Mexico Monday and Tuesday will cut
back on moisture and thunderstorm coverage mostly over the
mountains, but not eliminating some isolated activity other areas.

Min RHs will range from 30-40% through Sunday for the lowlands,
falling to 25-35% Mon/Tue. Min RHs for the mountains will be from 45-
60% through Sunday, falling to 40-50% Mon/Tue. Vent rates good-very
good through Sunday, then mostly fair-poor Mon/Tue.

&&

17

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  72  93  74 /  60  60  30  30
Sierra Blanca           88  66  87  67 /  60  60  50  30
Las Cruces              90  66  89  68 /  70  70  50  30
Alamogordo              93  68  92  70 /  60  60  50  40
Cloudcroft              68  53  67  51 /  70  60  70  40
Truth or Consequences   89  69  85  69 /  70  70  70  50
Silver City             81  61  78  62 /  80  70  80  50
Deming                  89  66  87  66 /  70  70  60  40
Lordsburg               87  65  84  65 /  80  70  70  60
West El Paso Metro      93  72  93  74 /  60  60  40  30
Dell City               94  68  93  69 /  50  50  20  30
Fort Hancock            94  71  93  73 /  60  60  40  30
Loma Linda              87  69  85  70 /  60  60  50  30
Fabens                  92  72  91  74 /  60  60  30  30
Santa Teresa            91  69  90  69 /  60  70  40  30
White Sands HQ          91  72  89  74 /  70  70  50  30
Jornada Range           90  68  88  69 /  70  70  60  30
Hatch                   90  67  87  69 /  70  70  60  40
Columbus                90  68  87  69 /  70  70  50  50
Orogrande               92  69  90  71 /  60  60  50  30
Mayhill                 78  58  78  57 /  70  60  60  30
Mescalero               77  56  78  55 /  70  60  70  40
Timberon                77  55  77  54 /  70  60  60  30
Winston                 80  56  78  56 /  80  70  80  50
Hillsboro               87  62  85  63 /  80  70  80  50
Spaceport               89  66  87  66 /  70  70  70  40
Lake Roberts            81  56  78  56 /  80  70  80  50
Hurley                  84  61  79  61 /  80  70  80  50
Cliff                   84  60  84  58 /  80  70  80  50
Mule Creek              81  60  80  63 /  90  70  80  50
Faywood                 84  62  82  63 /  80  70  80  50
Animas                  87  64  84  64 /  80  70  70  60
Hachita                 87  61  84  63 /  80  70  60  60
Antelope Wells          84  64  84  64 /  80  70  70  60
Cloverdale              79  62  78  63 /  80  70  80  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 23, 10:25 AM MST, 23 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1125 AM MDT Thu Jul 23 2020

NMZ407>417-TXZ418>424-241700-
Southwest Desert/Mimbres Basin-Eastern
Black Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1125 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected this afternoon
and evening. Localized flooding due to heavy rainfall along with
small hail and wind gusts to 50 mph will be the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered mainly afternoon and evening thunderstorms each day. Heavy
rains will fall over a few locations resulting in localized
flooding. Small hail and strong winds also possible from several
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed, however any significant weather
reports would be appreciated...especially related to heavy rains and
flooding.

NMZ401>406-241700-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-
1125 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Localized flooding due to heavy rainfall
along with small hail and wind gusts to 50 mph will be the main
concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous mainly afternoon and evening thunderstorms
each day. Heavy rains will fall over a few locations resulting in
flash flooding especially around poor drainage areas...low water
crossings and near arroyos and streams. Some road closures may be
required. Hail and strong winds also possible from several storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed, however any significant weather
reports would be appreciated especially related to heavy rains and
flooding.

Rogash

The radar

The Tucson radar (KEMX), 152 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hidalgo

When
July 24, 10:00 AM MST to 10:05 AM MST
Where
Hidalgo County, 3.57 mi ENE of Rodeo
Reported by
Public
Coordinates
31.850, -109.024

The public captured a photo of a well-developed funnel cloud north of Rodeo, NM just east of Highway 80. No debris is seen at the base and no damage reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913278.